Thyrotoxic periodic paralysis due to excessive L-thyroxine replacement in a Caucasian man

This version was published on 1 September 2009

Ann Clin Biochem 2009;46:423-425
doi:10.1258/acb.2009.009012
© 2009 Association for Clinical Biochemistry

 

This Article
Right arrow
Full Text
Right arrow

Full Text (PDF)

Right arrow
All Versions of this Article:

acb.2009.009012v1

46/5/423

most recent

Right arrow
Alert me when this article is cited
Right arrow
Alert me if a correction is posted
Services
Right arrow
Email this article to a friend
Right arrow

Similar articles in this journal

Right arrow
Similar articles in PubMed
Right arrow
Alert me to new issues of the journal
Right arrow
Download to citation manager
Right arrow
Google Scholar
Right arrow
Articles by Hannon, M J
Right arrow
Articles by Agha, A
PubMed
Right arrow
PubMed Citation
Social Bookmarking

What’s this?

Case Reports


M J Hannon,
L A Behan and
A Agha


Academic Department of Endocrinology, Beaumont Hospital/RCSI Medical School, Dublin 9, Ireland


Corresponding author: Dr Amar Agha, Academic Department of Endocrinology, Beaumont Hospital, Dublin 9, Ireland. Email: amaragha{at}beaumont.ie

Thyrotoxic periodic paralysis is a potentially fatal complicationof hyperthyroidism, more common in Asian races, which is definedby a massive intracellular flux of potassium. This leads toprofound hypokalaemia and muscle paralysis. Although the paralysisis temporary, it may be lethal if not diagnosed and treatedrapidly, as profound hypokalaemia may induce respiratory muscleparalysis or cardiac arrest. The condition is often misdiagnosedin the west due to its comparative rarity in Caucasians; howeverit is now increasingly described in Caucasians and is also beingseen with increasing frequency in western hospitals due to increasingimmigration and population mobility. Here we describe the caseof a patient with panhypopituitarism due to a craniopharyngioma,who developed thyrotoxic periodic paralysis due to excessiveL-thyroxine replacement. This disorder has been described inAsian subjects but, to our knowledge, thyrotoxic periodic paralysissecondary to excessive L-thyroxine replacement has never beendescribed in Caucasians.


CiteULike    Complore    Connotea    Del.icio.us    Digg    Reddit    Technorati    What’s this?